Why You Should Not Give Milk to a Child on an Antibiotic

Last updated on December 31st, 2018 at 02:07 pm

For any drug or medication to be effective it must reach the gastrointestinal tract where it will be absorbed through the stomach or intestinal lining and enters the blood stream.  It then circulates in the bloodstream to get to the site where it can affect the infection or other issue for which it is being used, in the right concentration to be maximally effective.  If this process is interrupted or altered in any way the effectiveness of the medication may also be altered and therefore the infection might not be treated adequately.

First of all, the medication (antibiotic) must be in the effective chemical form to enter the gastrointestinal tract and be absorbed, and so most medicines are combined with a chemical to aid in ingestion and absorption.  Children obviously have problems with pill form medications and therefore liquid preparations have been developed for just about any medications.  If that medication causes nausea and/or vomiting the chain is broken and adequate delivery of the antibiotic cannot be established.  One must also be aware of the local climate in the stomach and intestines; any variety in the acidity or other factors can alter the absorption of the medication. If there is disease process affecting the lining of the stomach or intestines such as malabsorption, short bowel syndrome after certain surgeries, acid reflux disease, hyperacidity, and other issues, this may also affect absorption of medications. Any food or fluid taken with a medication may alter the effectiveness of the medicine and therefore it is very important to follow directions on the prescription bottle placed there by the pharmacist, the expert in such matters.


This brings me to the topic at hand today:

Because of the calcium content of certain foods, and because calcium can bind to certain medicines making them more or less effective, there are certain antibiotics that should absolutely not be taken with milk, cheese or other milk products. 

Tetracycline (doxycycline and other forms) can be deactivated or inactivated by concurrent ingestion of these milk products.  To some extent some other antibiotics may also be affected by milk, etc. so it is again very important to follow the pharmacist’s directions; ask any questions you may have regarding these directions because occasionally taking some antibiotics along with food can enhance the absorption.

Just to be absolutely clear – before you leave the pharmacy, ask your pharmacist the following two questions: “should this be taken with food?  Does my child need to avoid milk products while taking this?”

About the Author

Dr. Joseph Skoloff received his undergraduate degree from the University of Pennsylvania and his medical degree from The Jefferson Medical College in Philadelphia. He is a past Vice Chairman of the Department of Pediatrics, a past Chairman of the Infection Control Committee at the Loudoun Hospital Center and a Fellow of the American Academy of Pediatrics. In his 41 years as a practicing pediatrician he has kept hundreds of kids and families healthy and safe and plans to continue to do so for years to come. Dr. Joe believes strongly in the combined power of parent and physician working together for the health of their children. He is an advocate for children everywhere and and adheres strongly to the principles of the American Academy of Pediatrics.Dr Joe is a member of the PedSafe Expert team

Comments

Speak Your Mind

Tell us what you're thinking...
and oh, if you want a pic to show with your comment, go get a gravatar!